Skip to content

Medicines That Cause Hearing Loss

Make an Appointment

Our team is here to help you make an appointment with the specialists that you need.

Medicines That Cause Hearing Loss

Overview

Medicines that damage the ear and cause hearing loss are known as ototoxic medicines. They are a common cause of hearing loss, especially in older adults who have to take medicine on a regular basis.

Hearing loss caused by these types of medicine tends to happen quickly. The first symptoms usually are ringing in the ears (tinnitus) and vertigo. Hearing usually returns to normal after you stop taking the medicine. But some medicines can cause permanent hearing loss even if you stop taking them.

Commonly used medicines that may cause hearing loss include:

  • Aspirin, when large doses (8 to 12 pills a day) are taken.
  • Nonsteroidal anti-inflammatory drugs (NSAIDs).
  • Certain antibiotics.
  • Loop diuretics. They're used to treat high blood pressure and heart failure.
  • Certain medicines used to treat cancer.

Hearing-related side effects are more likely when you take two or more of these medicines at the same time.

Credits

Current as of: February 28, 2023

Author: Healthwise Staff
Clinical Review Board
All Healthwise education is reviewed by a team that includes physicians, nurses, advanced practitioners, registered dieticians, and other healthcare professionals.

This information does not replace the advice of a doctor. Healthwise, Incorporated, disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Learn how we develop our content.